Diclofenac/misoprostol (By mouth)
Diclofenac Sodium (dye-KLOE-fen-ak SOE-dee-um), Misoprostol (mye-soe-PROST-ol)
Treats pain caused by arthritis in people who might have stomach problems caused by pain medicine. This medicine is a combination of a nonsteroidal anti-inflammatory drug (NSAID) and a prostaglandin that helps to protect against ulcers in your stomach or intestines.
Arthrotec, Diclofenac Sodium/Misoprostol, Arthrotec 75There may be other brand names for this medicine.
When This Medicine Should Not Be Used:You should not use this medicine if you have had an allergic reaction (including asthma) to diclofenac, misoprostol, or similar medicines. Some other NSAID medicines are aspirin, ibuprofen, naproxen, Advil®, Aleve®, Celebrex®, Ecotrin®, Motrin®, or Votaren®. Some other prostaglandin medicines are alprostadil, epoprostenol, iloprost, latanoprost, Caverject®, Flolan®, Muse®, Prostin®, Ventavis®, and Xalatan®. Do not use this medicine if you are pregnant or are trying to get pregnant. You must be able to use birth control measures. Do not use this medicine right before or right after having a coronary artery bypass graft (CABG), a type of heart surgery.
How to Use This Medicine:
Tablet, Coated Tablet
- Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
- This medicine comes with patient instructions. Read and follow these instructions carefully. Ask your doctor or pharmacist if you have any questions.
- It is best to take this medicine with food or milk, to limit diarrhea and so it does not upset your stomach.
- Swallow the tablet whole with a full glass of water. Do not crush, break, or chew it.
- If you are able to become pregnant, you might need to have a negative pregnancy test before you start using this medicine. Also, you might need to start using this medicine only on the second or third day of a normal menstrual period.
- Use this medicine for the shortest time possible and in the smallest dose possible. This will help lower the risk of side effects.
- You might also be given another pill that contains only diclofenac or misoprostol, if this combination tablet does not have enough of one of the medicines. Take all medicines that are prescribed.
If a dose is missed:
- If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.
How to Store and Dispose of This Medicine:
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
- Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any leftover medicine after you have finished your treatment. You will also need to throw away old medicine after the expiration date has passed.
- Keep all medicine away from children and never share your medicine with anyone. If a pregnant woman takes this medicine, she could have a miscarriage with serious problems.
Drugs and Foods to Avoid:
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Make sure your doctor knows if you are also using aspirin, a blood thinner (such as warfarin, Coumadin®), a steroid medicine (such as cortisone, dexamethasone, hydrocortisone, methylprednisolone, prednisolone, prednisone, or Orapred®), or a diuretic or "water pill" (such as furosemide, hydrochlorothiazide [HCTZ], spironolactone, torsemide, triamterene, Aldactone®, Demadex®, or Lasix®).
- Do not use any other NSAID medicine unless your doctor tells you to. Some other names are aspirin, ibuprofen, naproxen, Advil®, Aleve®, Celebrex®, Ecotrin®, Motrin®, or Votaren®.
- Make sure your doctor knows if you are also using cyclosporine (Neoral®, Sandimmune®), digoxin (Lanoxin®), lithium (Eskalith®), methotrexate (Rheumatrex®), or medicine to lower blood pressure (such as enalapril, lisinopril, Accupril®, Lotrel®, or Zestril®)
- Do not use an antacid that contains magnesium such as Maalox®, Milk of Magnesia®, or Mylanta®. Ask your doctor or pharmacist if you are not sure which antacid you can use.
- Do not drink alcohol while you are using this medicine.
Warnings While Using This Medicine:
- Using this medicine while you are pregnant can harm your unborn baby. Use an effective form of birth control to keep from getting pregnant. If you think you have become pregnant while using the medicine, tell your doctor right away. Continue to use birth control for at least one month after you stop using this medicine. Your doctor may want you to have a pregnancy test to be sure you are not pregnant before you start using this medicine.
- Make sure your doctor knows if you are breastfeeding or have kidney disease, liver disease, anemia, aspirin-sensitive asthma, bleeding problems, diabetes, porphyria, high blood pressure, congestive heart failure (CHF), or other heart or circulation problems. Tell your doctor if you have a digestion problem (such as inflammatory bowel disease), lupus, or a similar connective tissue disease.
- This medicine may raise your risk of having a heart attack or stroke. This is more likely in people who already have heart disease. People who use this medicine for a long time might also have a higher risk.
- This medicine might cause bleeding in your stomach or intestines. This is more likely if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, if you are over 60 years old, if you are in poor health, or if you are using certain other medicines (a steroid medicine or a blood thinner).
- Liver problems may occur while you are using this medicine. Stop using this medicine and check with your doctor right away if you are having more than one of these symptoms: abdominal pain or tenderness; clay-colored stools; dark urine; decreased appetite; fever; headache; itching; loss of appetite; nausea and vomiting; skin rash; swelling of the feet or lower legs; unusual tiredness or weakness; or yellow eyes or skin.
- This medicine may also cause a serious type of allergic reaction called anaphylaxis. Although this is rare, it may occur more often in patients who are allergic to aspirin or nonsteroidal antiinflammatory drugs (NSAIDs). Anaphylaxis can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash; itching; hoarseness; trouble breathing; trouble swallowing; or any swelling of your hands, face, or mouth while you are using this medicine.
- Serious skin reactions can occur with this medicine. Check with your doctor right away if you have blistering, peeling, or loosening of the skin; red skin lesions; severe acne or skin rash; sores or ulcers on the skin; or fever or chills while you are using this medicine.
- Your doctor will need to check your blood or urine at regular visits while you are using this medicine. Be sure to keep all appointments.
- Make sure any doctor or dentist who treats you knows that you are using this medicine.
Possible Side Effects While Using This Medicine:
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing.
- Bleeding from your vagina.
- Blistering, peeling, or red skin rash.
- Bloody or black, tarry stools.
- Chest pain, shortness of breath, or coughing up blood.
- Change in how much or how often you urinate.
- Flu-like symptoms.
- Nausea, vomiting, loss of appetite, or pain in your upper stomach.
- Neck pain or fever.
- Numbness or weakness in your arm or leg, or on one side of your body.
- Pain in your lower leg (calf).
- Problems with vision, speech, or walking.
- Severe stomach pain, severe or ongoing diarrhea.
- Shortness of breath, cold sweat, and bluish-colored skin.
- Sudden or severe headache.
- Swelling in your hands, ankles, or feet.
- Unexplained weight gain.
- Unusual bleeding or bruising.
- Unusual vaginal bleeding.
- Vomiting blood or material that looks like coffee grounds.
- Yellowing of your skin or the whites of your eyes.
If you notice these less serious side effects, talk with your doctor:
- Mild nausea or stomach pain, constipation, diarrhea, or gas (usually goes away within seven days).
- Ringing in your ears.
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088
Last Updated: 1/4/2011
Copyright © 1984- Thomson Micromedex. All rights reserved.